Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Kansas City, MO

July 4, 2009Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 4, 2009, 6:02 AM CDT for Cooper County, Howard County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 6:02 AM CDT (11:02 UTC)
Expired
Jul 4, 2009, 11:02 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 041102
FFWEAX
MOC053-089-041700-
/O.NEW.KEAX.FF.W.0038.090704T1102Z-090704T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COOPER COUNTY IN CENTRAL MISSOURI...
  SOUTHERN HOWARD COUNTY IN CENTRAL MISSOURI...

* UNTIL NOON CDT

* AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. DOPPLER RADAR ESTIMATES AND THE RAIN GAUGE AT PETITE 
  SALINE CREEK AT BOONVILLE SHOW THAT OVER THREE INCHES OF RAIN HAS
  FALLEN SINCE 4 AM ACROSS NORTHERN COOPER AND SOUTHERN HOWARD
  COUNTIES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONVILLE...NEW FRANKLIN AND PILOT GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3882 9256 3881 9305 3898 9305 3907 9290
      3905 9255 3902 9255 3901 9256 3897 9256
      3897 9255 3893 9250

$$

BOOKBINDER
2 follow-up statements
000 
WGUS73 KEAX 041357
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 AM CDT SAT JUL 4 2009

MOC053-089-041700-
/O.CON.KEAX.FF.W.0038.000000T0000Z-090704T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOPER MO-HOWARD MO-
857 AM CDT SAT JUL 4 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN HOWARD AND
NORTHERN COOPER COUNTIES UNTIL NOON CDT...

AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG WITH 
TRAINED WEATHER SPOTTERS REPORTED IN EXCESS OF 3.5 INCHES OF RAIN 
HAD FALLEN ACROSS THE WARNING AREA SINCE 4 AM.  THIS HEAVY RAIN HAS 
LED TO EXTREMELY RAPID RISES ON AREA STREAMS...CREEKS AND RIVERS IN 
THE AREA.  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH 
THE MORNING HOURS...HOWEVER ACCUMULATIONS ARE EXPECTED TO REMAIN 
LESS THAN ONE QUARTER INCH.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOONVILLE...
NEW FRANKLIN AND PILOT GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

&&

LAT...LON 3882 9256 3881 9305 3898 9305 3907 9290
      3905 9255 3902 9255 3901 9256 3897 9256
      3897 9255 3893 9250

$$

31
000 
WGUS73 KEAX 041602
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 AM CDT SAT JUL 4 2009

MOC053-089-041616-
/O.CAN.KEAX.FF.W.0038.000000T0000Z-090704T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOPER MO-HOWARD MO-
1102 AM CDT SAT JUL 4 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN HOWARD AND
NORTHERN COOPER COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA...WITH 
ONLY ISOLATED SHOWERS POSSIBLE THROUGH THE AFTERNOON. STREAMS AND 
CREEKS IN THE WARNED AREA HAVE CRESTED AND ARE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

&&

LAT...LON 3882 9256 3881 9305 3898 9305 3907 9290
      3905 9255 3902 9255 3901 9256 3897 9256
      3897 9255 3893 9250

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:45 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 3:45 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 AM CDT SAT JUL 4 2009

.DISCUSSION...

MAIN FORECAST CHALLENGE FOCUSES ON THE VERY NEAR TERM WITH A FRONT
MOVING THROUGH THE FORECAST...PRECIPITATION CHANCES CONTINUING AND
TEMPERATURES IN THE WAKE OF THE FRONT.

INDEPENDENCE DAY:
A LINE OF STORMS THAT FORMED EARLIER IN THE NIGHT WAS SLOWLY
DRIFTING SOUTHWARD. THIS CONVECTION WILL LIKELY SHIFT THE FOCUS FOR
THIS AFTERNOONS STORMS A BIT FURTHER SOUTH. UNTIL THEN THE CURRENT
LINE SHOULD PERSIST THROUGH THE LATE MORNING HOURS OR INTO THE EARLY
AFTERNOON WHILE CONTINUING ITS SLOW SOUTHWARD PROPAGATION. THIS
SEEMED TO BE FOCUSED ON AN AREA OF ISENTROPIC LIFT FROM AROUND 306K
TO 310K. MODELS SHOW THIS AREA OF LIFT PERSISTING THROUGH ABOUT 18Z
BEFORE DIMINISHING. SO THE ONGOING PRECIPITATION AREA SHOULD DO
ABOUT THE SAME. THE NEXT QUESTION IS WHERE THE EFFECTIVE BOUNDARY
WILL BE THIS AFTERNOON. MODELS SHOW THAT BY THIS AFTERNOON THE
BOUNDARY WILL BE ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA. THIS
AREA MAY BE A BIT FURTHER SOUTH DUE TO OUTFLOW FROM OVERNIGHT
CONVECTION BUT THE PLACEMENT ACTUALLY SEEMS REASONABLE. WITH THAT IN
MIND...ARRANGED HIGHEST PRECIP CHANCES FOR THE AFTERNOON HOURS FROM
ROUGHLY PAOLA THROUGH SEDALIA INTO NORTH CENTRAL MO. THIS WILL ALSO
LIMIT SEVERE CHANCES TO OUR SOUTHERN ROW OF COUNTIES AND WITH WINDS
VEERED OUT IN THAT AREA FEEL THAT OVER SEVERE CHANCES ARE FAIRLY
LIMITED. EXPECT THE METRO TO BE DRY BY THE AFTERNOON AND WITH A
NORTH WIND BEHIND THE FRONT IT ACTUALLY LOOKS FAIRLY PLEASANT FOR
INDEPENDENCE DAY ACTIVITIES.

SUNDAY THROUGH MONDAY:
NORTHWEST FLOW IS EXPECTED TO REDEVELOP FOR THE REMAINDER OF THE
HOLIDAY WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK. WITH SURFACE
HIGH PRESSURE DOMINATING THE REGION SUNDAY EXPECT DRY CONDITIONS
WITH BELOW NORMAL TEMPERATURES. AS THE HIGH SHIFTS EASTWARD IT SETS
UP A WEAK BOUNDARY IN THE SOUTHERLY RETURN FLOW MONDAY AFTERNOON. AT
THE SAME TIME BOTH THE NAM AND THE GFS BRING A WEAK WAVE THROUGH THE
NORTHWEST FLOW. WITH WEAK CONVERGENCE ON THE BOUNDARY AND WHAT LOOKS
LIKE AN UNCAPPED/NEARLY UNCAPPED AIRMASS A FEW AFTERNOON STORMS ARE
POSSIBLE. THIS AREA WOULD LIKELY BE CONFINED TO THE NORTHERN
PORTIONS OF MISSOURI AND FOR NOW WILL ONLY MENTION SLIGHT CHANCE
POPS.

TUESDAY THROUGH FRIDAY:
WARMER CONDITIONS ARE EXPECTED AS AN UPPER RIDGE SHOULD BUILD OVER
THE SOUTHWESTERN STATES. AFTERNOON HIGHS SHOULD RETURN TO ABOVE
NORMAL VALUES BY MIDWEEK WITH MIDDLE 90S EXPECTED BY THE LATER HALF
OF THE WORK WEEK. AT THIS TIME WILL KEEP THE EXTENDED FORECAST DRY
AS SHORTWAVE AND JET ENERGY STAY TO THE NORTH OF THE AREA. THERE ARE
SOME INDICATIONS THIS MAY BREAK DOWN BY THE END OF THE WEEK BUT WILL
LET FUTURE SHIFTS ADDRESS THIS.

CDB

&&

.AVIATION...
FOR THE 06Z TAFS...MODELS HAVE HAD A TOUGH TIME GETTING HANDLE ON
SITUATION. EXTRAPOLATING ONGOING CONVECTION ACROSS CENTRAL KANSAS
AND INTO THE KANSAS CITY AREA...WOULD EXPECT THIS TO CONTINUE FOR
THE NEXT FEW HOURS...ALTHOUGH THERE MAY BE A TREND TO SINK A BIT
FURTHER SOUTH WITH TIME AS PRESSURE FALLS WOULD INDICATE SURFACE
WAVE CURRENTLY IN SOUTH CENTRAL KANSAS WILL MOVE EAST AND MAY
ACTUALLY PASS JUST SOUTH OF THE KANSAS CITY TAF SITES. WILL STILL GO
WITH THE IDEA OF A BRIEF WINDOW OF SOUTHWEST WINDS IN THE MORNING AT
THE KANSAS CITY TAF SITES WITH THE MODELS STILL WANTING TO TRACK THE
SURFACE LOW THROUGH THE REGION...BUT MAY HAVE TO REVISE THAT IDEA
WITH SUBSEQUENT AMENDMENTS IF PRESSURE FALL PATH PROVES TO BE
CORRECT.  WITH A SERIES OF WAVES MOVING ACROSS KANSAS ASSOCIATED
WITH THE ONGOING CONVECTION...MAY SEE A COUPLE OF ROUNDS OF HEAVY
RAIN AT THE TAF SITES.  THINKING DOWNTOWN WILL LIKELY BE MORE IN THE
PATH OF THESE REPEATED STORMS...SO WILL KEEP TEMPO GROUP GOING THE
LONGER AT THAT SITE. FURTHER OUT...THE MAIN QUESTION BECOMES IF WE
WILL KEEP MVFR CIGS THROUGH THE DAY. FOR NOW WILL GO WITH THAT IDEA
GIVEN WHAT IS OCCURRING BEHIND THE FRONT.  HOWEVER WILL NOT BE AS
PESSIMISTIC AS THE NAM WOULD SUGGEST...WITH IFR CIGS MOVING IN LATER
SATURDAY EVENING...BUT SOMETHING TO BE WATCHED.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 4, 5:59 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT SAT JUL 4 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON ALONG AND EAST OF
LINE FROM PLEASANTON TO MARSHALL TO KIRKSVILLE...AS A COLD FRONT
MOVES THROUGH THE REGION. A FEW STRONG STORMS ARE POSSIBLE IN
THE AFTERNOON WITH SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CDB

In the hours before

Special weather statement, Jul 4, 12:38 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 AM CDT SAT JUL 4 2009

KSZ104-105-MOZ028-029-037-040615-
CLAY-JACKSON-JOHNSON-PLATTE-WYANDOTTE-
1238 AM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT FOR CLAY...NORTHEASTERN JOHNSON...
NORTHWESTERN JACKSON...SOUTHEASTERN PLATTE AND WYANDOTTE COUNTIES
UNTIL 115 AM CDT...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FERRELVIEW TO
PARKVILLE TO LENEXA...MOVING EAST AT 35 MPH.

THE STRONGEST PORTION OF THIS LINE OF STORMS WILL TRACK THROUGH
DOWNTOWN KANSAS CITY INTO CLAY AND JACKSON COUNTY OVER THE NEXT 30
MINUTES. TORRENTIAL RAINFALL...CONTINUOUS CLOUD TO GROUND LIGHTNING
AND A FEW WIND GUSTS UP TO 40 MPH ARE EXPECTED. GIVEN THE LIGHTNING
FREQUENCY...PERSONS OUTDOORS ARE URGED TO SEEK SAFE SHELTER UNTIL
THE STORMS HAVE PASSED.

LAT...LON 3920 9482 3920 9480 3921 9481 3936 9480
      3939 9425 3918 9426 3899 9430 3896 9483

BOOKBINDER
Special weather statement, Jul 4, 1:22 AM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 AM CDT SAT JUL 4 2009

MOZ030-040700-
RAY-
122 AM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT FOR RAY COUNTY UNTIL 200 AM CDT...

AT 122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAWSON TO ORRICK...
MOVING EAST AT 40 MPH.

LOCALIZED WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH A BRIEF PERIOD OF TORRENTIAL RAINFALL.

THESE STORMS WILL BE NEAR...
  RICHMOND AROUND 135 AM CDT.
  HENRIETTA AROUND 140 AM CDT.
  HARDIN AROUND 150 AM CDT.

THE TOWNS OF RAYVILLE...KNOXVILLE AND RUSSELLVILLE ARE ALSO IN THE
PATH OF THESE STORMS.

LAT...LON 3953 9377 3922 9377 3919 9417 3950 9420

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:56 PM CDTAreal Flood AdvisoryEAXAtchison, Gentry, Holt, Nodaway, Worth5 hr
Jul 4, 12:38 AM CDTSpecial Weather StatementEAXClay, Jackson37 min
Jul 4, 1:22 AM CDTSpecial Weather StatementEAXRay38 min
Jul 4, 2:47 AM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte4 hr
Jul 4, 5:55 AM CDTRiver Flood WarningEAXCooper35 hr
Jul 4, 8:00 AM CDTRiver Flood WarningEAXCooper, Saline23 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.